Alert archive / New Mexico / Special Weather Statements in 2016

Special Weather Statement, NWS El Paso, TX

October 10, 2016Sierra County, New Mexico

NWS El Paso, TX issued this special weather statement at Oct 10, 2016, 2:11 PM MDT for Sierra County, New Mexico. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 10, 2016, 2:11 PM MDT (20:11 UTC)
Expired
Oct 10, 2016, 3:00 PM MDT
In force
49 min
Issued by
NWS El Paso, TX

County Sierra County, NM

The radar

The Holloman AFB radar (KHDX), 101 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2016-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2016-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1363 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

104 
WWUS84 KEPZ 102011
SPSEPZ

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
211 PM MDT MON OCT 10 2016
 
NMZ409-102100-
SIERRA COUNTY LAKES NM-
211 PM MDT MON OCT 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIERRA COUNTY UNTIL 300
PM MDT...

AT 210 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTHEAST OF CABALLO...MOVING EAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CABALLO...UPHAM...SPACEPORT AMERICA...CABALLO LAKE AND LOWER ANIMAS
CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

IF ON OR NEAR CABALLO LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3291 10739 3301 10737 3305 10688 3280 10693
TIME...MOT...LOC 2010Z 276DEG 24KT 3294 10725 

$$

GRZYWACZ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this special weather statement went out at Oct 10, 2:53 AM MDT, 11 hours 18 minutes earlier.

Area forecast discussion, Oct 10, 2:53 AM MDT, 11 hours 18 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
253 AM MDT MON OCT 10 2016

.SYNOPSIS...
Sunday's moisture and thunderstorms have eased out of the region
headed east with drier and more stable air moving in from the west
today. This means a dry and mild Columbus Day today. The region
will remain dry through the week with temperatures climbing back
to above normal with afternoon highs 5 to 10 degrees above normal
each day. Thursday a backdoor cool front will push in from the
east as a disturbance tracks in from the west. This may bring
slight chances for showers and thunderstorms to areas east of the
Rio Grande. The moisture and precipitation chances quickly exit
Friday with dry and mild conditions returning for next weekend.

&&

.DISCUSSION...
Drier air is quickly moving in from the west as yesterday's
moisture and storms exit to the east. We are clearly on the back
side of a passing short-wave trough with broad and flat ridging
moving in from the west. Moisture levels will be on the decline
with both PW's and dewpoints dropping enough to return the
environment to a stable condition. Models do suggest the slightest
of potential for an isolated storm to develop this PM over the far
east. However that is slim...and the rest of the region will
clearly be too dry for any storms, with skies generally clear with
just a few developing clouds.

As flat high pressure aloft parks over the region and provides a
near-zonal westerly flow over the region, Tuesday and Wednesday
follow suit with continued drying and continued warming as
temperatures climb to 5-8 degrees above normal. Winds will be
generally light.

Thursday brings the next features of interest as both a backdoor
cool front push in from the east, and an upper-level shortwave
tracks in from the west. There is minimal cooling (~5 degrees)
behind the front for the zones east of the Rio Grande. However a
bit of increased moisture does also push in behind the front. Most
of the region...west of the Rio Grande...will be unaffected,
however the eastern zones will see slight chances return for
isolated showers and possible thunderstorms Thursday.

Friday through the weekend we see a rapid and stark return of
typical fall dry air as deep westerly zonal flow conditions
return. Conditions will be fair and mild and somewhat unseasonal
with temperatures back to 5-8 degrees above normal.

&&

.AVIATION...Valid 10/12Z-11/12Z...
VFR conditions expected all terminals through the period. General
sky/wx SKC-FEW080 / FEW-SCT250. Winds generally W-SW 05-10kts.

&&

.FIRE WEATHER...
For the early part of the work week, temperatures will warm into
the mid to upper 80s (around 10 deg F above normal) with dry
conditions returning and min rh values dropping to around 20% in
the lowlands. For Thursday a backdoor cool front pushes in from
the east as a weak trough passes from the west. This may bring
some thunderstorms to Otero and Hudspeth Counties Thursday, but
the rest of the region will continue dry and mild.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 85  61  89  62 /   0   0   0   0
Sierra Blanca           83  58  85  60 /   0   0   0   0
Las Cruces              83  56  87  55 /   0   0   0   0
Alamogordo              83  55  87  59 /   0   0   0   0
Cloudcroft              65  39  67  39 /   0   0   0   0
Truth or Consequences   82  55  85  56 /   0   0   0   0
Silver City             77  52  80  51 /   0   0   0   0
Deming                  84  51  88  53 /   0   0   0   0
Lordsburg               85  55  87  54 /   0   0   0   0
West El Paso Metro      85  60  89  62 /   0   0   0   0
Dell City               83  55  88  58 /   0   0   0   0
Fort Hancock            87  58  90  63 /   0   0   0   0
Loma Linda              79  56  83  60 /   0   0   0   0
Fabens                  86  57  89  61 /   0   0   0   0
Santa Teresa            84  59  88  59 /   0   0   0   0
White Sands HQ          83  60  86  60 /   0   0   0   0
Jornada Range           83  52  86  52 /   0   0   0   0
Hatch                   83  57  89  55 /   0   0   0   0
Columbus                85  57  89  56 /   0   0   0   0
Orogrande               83  59  87  60 /   0   0   0   0
Mayhill                 73  45  76  46 /   0   0   0   0
Mescalero               72  43  76  45 /   0   0   0   0
Timberon                70  44  73  44 /   0   0   0   0
Winston                 76  46  79  45 /   0   0   0   0
Hillsboro               81  52  84  52 /   0   0   0   0
Spaceport               81  52  86  53 /   0   0   0   0
Lake Roberts            78  45  80  44 /   0   0   0   0
Hurley                  80  53  83  50 /   0   0   0   0
Cliff                   83  45  86  44 /   0   0   0   0
Mule Creek              81  42  81  41 /   0   0   0   0
Faywood                 81  50  84  51 /   0   0   0   0
Animas                  87  53  89  51 /   0   0   0   0
Hachita                 86  53  89  52 /   0   0   0   0
Antelope Wells          85  54  88  52 /   0   0   0   0
Cloverdale              82  53  83  53 /   0   0   0   0

&&

.EPZ Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

14-Bird
Hazardous weather outlook, Oct 10, 7:02 AM MDT, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
702 AM MDT MON OCT 10 2016

NMZ401>417-TXZ418>424-111315-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
702 AM MDT MON OCT 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THURSDAY A COLD
FRONT/UPPER DISTURBANCE COMBINATION IS LIKELY TO BRING GUSTY EAST
WINDS TO AREAS EAST OF THE RIO GRANDE. IN ADDITION THERE IS A
SLIGHT CHANCE OF SHOWERS AND POSSIBLE THUNDERSTORMS OVER OTERO AND
HUDSPETH COUNTIES. ALL OTHER AREAS SHOULD REMAIN DRY AND MILD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

BIRD

In the hours before

Special weather statement, Oct 10, 2:11 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
211 PM MDT MON OCT 10 2016

NMZ409-102100-
SIERRA COUNTY LAKES NM-
211 PM MDT MON OCT 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIERRA COUNTY UNTIL 300
PM MDT...

AT 210 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTHEAST OF CABALLO...MOVING EAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CABALLO...UPHAM...SPACEPORT AMERICA...CABALLO LAKE AND LOWER ANIMAS
CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

IF ON OR NEAR CABALLO LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3291 10739 3301 10737 3305 10688 3280 10693
TIME...MOT...LOC 2010Z 276DEG 24KT 3294 10725

GRZYWACZ

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 6:09 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Sierra66 min
Oct 9, 7:37 PM MDTSpecial Weather StatementEPZ38 min
Oct 9, 7:45 PM MDTSpecial Weather StatementEPZOtero60 min
Oct 9, 7:53 PM MDTAreal Flood AdvisoryEPZOtero112 min
Oct 9, 8:18 PM MDTSpecial Weather StatementEPZOtero42 min
Oct 9, 8:25 PM MDTSevere Thunderstorm WarningEPZOtero50 min
Oct 9, 8:50 PM MDTSpecial Weather StatementEPZ40 min
Oct 9, 9:13 PM MDTSpecial Weather StatementEPZOtero47 min
Oct 9, 9:39 PM MDTSpecial Weather StatementEPZDoña Ana36 min
Oct 9, 11:43 PM MDTSpecial Weather StatementEPZDoña Ana62 min
Oct 9, 11:52 PM MDTSevere Thunderstorm WarningEPZDoña Ana53 min

Nearby

Special Weather Statements in New Mexico, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.